Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 20, NWS Lubbock, TX

May 29, 201119 counties in Texas

NWS Lubbock, TX issued this wind advisory at May 29, 2011, 5:39 AM CDT for 19 counties in Texas. It took effect at May 29, 2011, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 29, 2011, 5:39 AM CDT (10:39 UTC)
In effect from
May 29, 2011, 12:00 PM CDT
Expired
May 29, 2011, 8:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 60 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
4491 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WWUS74 KLUB 291039
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
539 AM CDT SUN MAY 29 2011

TXZ021>032-035>038-042>044-292100-
/O.NEW.KLUB.WI.Y.0020.110529T1700Z-110530T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-LUBBOCK-CROSBY-DICKENS-KING-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...POST...
JAYTON...ASPERMONT
539 AM CDT SUN MAY 29 2011

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

* TIMING: WINDS WILL INCREASE THIS AFTERNOON AND THEN SLOWLY
  SUBSIDE THIS EVENING. THE STRONGEST WINDS ARE EXPECTED LATE THIS
  AFTERNOON AND EARLY THIS EVENING.

* WINDS: SOUTH TO SOUTHWEST WINDS WILL BECOME SUSTAINED AT 25 TO
  35 MPH...WITH GUSTS TO 45 MPH.

* IMPACTS: STRONG CROSS WINDS ON EAST-WEST ORIENTED ROAD AND REDUCED
  VISIBILITIES IN BLOWING DUST...PARTICULARLY NEAR OPEN FIELDS AND
  CONSTRUCTION SITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
686 
WWUS74 KLUB 292034
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CDT SUN MAY 29 2011

TXZ021>032-035>038-042>044-300100-
/O.CON.KLUB.WI.Y.0020.000000T0000Z-110530T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-LUBBOCK-CROSBY-DICKENS-KING-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...POST...
JAYTON...ASPERMONT
334 PM CDT SUN MAY 29 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING: RATHER BREEZY CONDITIONS WILL PERSIST THIS AFTERNOON
  AND THEN SLOWLY SUBSIDE THIS EVENING.

* WINDS: SOUTH TO SOUTHWEST WINDS SUSTAINED AT 25 TO 35 MPH...WITH
  GUSTS TO 45 MPH.

* IMPACTS: STRONG CROSS WINDS ON EAST TO WEST ORIENTED ROADS...AND
  REDUCED VISIBILITIES IN BLOWING DUST...PARTICULARLY NEAR OPEN
  FIELDS AND CONSTRUCTION SITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 31 TO 39 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at May 29, 4:12 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 29, 4:12 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
412 AM CDT SUN MAY 29 2011

.SHORT TERM...
PLENTY OF THINGS TO CONSIDER THIS MORNING...WITH GUSTY WINDS...HOT
TEMPERATURES...CRITICAL FIRE WEATHER AND EVEN A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS.

MID-LEVEL FLOW WILL CONTINUE TO BACK AND INCREASE TODAY IN ADVANCE
OF A LARGE STORM SYSTEM TRANSLATING ACROSS THE GREAT BASIN AND INTO
THE INTERMOUNTAIN WEST. THE DEEPENING/STRENGTHENING SOUTHWEST FLOW
WILL SUPPORT SFC CYCLOGENESIS ACROSS THE CENTRAL HIGH PLAINS AND
TIGHTENING SFC PRESSURE GRADIENT LOCALLY. THIS WILL RESULT IN
INCREASING WINDS TODAY AS THE DRYLINE TIGHTENS SOMEWHERE NEAR THE
CAPROCK ESCARPMENT THIS AFTERNOON. HAVE DECIDED TO HOIST A WIND
ADVISORY FOR ALL BUT THE SW ZONES /WHERE SFC PRESSURE GRADIENT AND
PROGGED H85 AND H70 WINDS ARE WEAKEST/ WITH SUSTAINED SPEEDS OF
25-35 MPH AND GUSTS TO 45 MPH EXPECTED BY LATE THIS AFTERNOON. THE
WINDS WILL ALSO LOFT PATCHY BLOWING DUST ON THE CAPROCK. WEST OF THE
DRYLINE...THE GUSTY WINDS AND HOT AND VERY DRY CONDITIONS WILL
SUPPORT CRITICAL FIRE CONDITIONS.

ALONG AND EAST OF THE DRYLINE CONCERNS WILL REVOLVE AROUND STORM
CHANCES. GUIDANCE SUGGEST ONLY MINIMAL MID-LEVEL COOLING WITH H70
TEMPERATURES DIPPING FROM 16C TO 14C OR 15C AS WEAK LARGE SCALE
ASCENT WORKS ON THE WARM LOWER TROPOSPHERE. STILL NOT CERTAIN CI
WILL OCCUR ALONG THE DRYLINE LATE THIS AFTERNOON...BUT AS
TEMPERATURES CLIMB TO NEAR RECORD LEVELS AGAIN /ABOVE THE TRIPLE
DIGIT MARK/...CIN WILL BECOME LOW AND THERE ARE SIGNALS FROM SEVERAL
OF THE OPERATIONAL MODELS AND ENSEMBLES THAT ISOLATED TO SCATTERED
CONVECTION MAY FORM IN THE 21-06Z TIME-FRAME. HOWEVER...CAP IS GOING
TO BE ON THE STRONG SIDE...SO CI WILL BE QUITE CONDITIONAL WITH ONLY
MINIMAL UPPER SUPPORT. THAT SAID...IF STORMS DO DEVELOP...MLCAPE OF
2-3 J/KG AND DEEP LAYER SHEAR OF 25-35 KTS WOULD SUPPORT HIGH-BASED
SEVERE CONVECTION WITH THE RISK OF LARGE HAIL AND DAMAGING WINDS.
HENCE...GIVEN HIGHLY CONDITIONAL THREAT...HAVE KEPT POPS IN THE
SLIGHT CHANCE CATEGORY...BUT DID ADD A MENTION OF SEVERE TO THE
GRIDS. INITIALLY...STORM CHANCES WILL RESIDE ACROSS THE
CENTRAL/EASTERN ZONES LATE THIS AFTERNOON...BUT STOUT SOUTHERLY LLJ
WILL BRING THE DRYLINE AND LOW STORM CHANCES BACK INTO THE WESTERN
ZONE TONIGHT. LLJ COULD POTENTIALLY KEEP ACTIVITY /IF IT FORMS AT
ALL/ GOING PAST 6Z...BUT STRENGTHENING INHIBITION AND MOST NWP
GUIDANCE SUGGEST THIS THREAT OF THIS IS LOW AND THUS HAVE DROPPED
MENTIONABLE POPS AFTER MIDNIGHT. BREEZY WINDS AND INCREASING
MOISTURE /AND POSSIBLE LOW CLOUDS/ WILL MAKE FOR ANOTHER MILD NIGHT
TONIGHT.

&&

.LONG TERM...
MEMORIAL DAY WILL FEATURE A CHANCE OF SEVERE THUNDERSTORM
DEVELOPMENT ALONG THE DRYLINE AS A VIGOROUS UPPER-TROUGH EJECTS
ACROSS THE ROCKIES INTO THE CENTRAL PLAINS. THERE IS STILL A BIT
OF UNCERTAINTY WHERE THE DRYLINE WILL BE IN THE AFTERNOON HRS...BUT
IT APPEARS LIKELY IT WILL BE NEAR THE CAPROCK EDGE...LEAVING MOST
OF THE CAPROCK ON THE DRY SIDE. FCST SDNGS EAST OF THE DRYLINE
SHOW MLCAPES IN EXCESS OF 2K J/KG AND EFFECTIVE SHEAR OF 30-40
KTS. THE CAP CONTINUES TO BE A CONCERN AND PREVENTS US FROM
RAISING POP CHANCES IN THE ROLLING PLAINS....BUT MOST GUIDANCE
SHOWS THE CAP WEAKENING LATE IN THE AFTERNOON AS LIFT FROM THE
UPPER TROUGH SPREADS OVER THE AREA. LCL/S AROUND 5K FT WILL BE TOO
HIGH FOR TORNADOES BUT LARGE HAIL AND DAMAGING WINDS WILL BE A
THREAT FROM ANY STORMS. THE TSTM THREAT MAY CONTINUE MONDAY NIGHT
AND EVEN EXPAND WESTWARD ACROSS THE SRN ZONES AS A PACIFIC-TYPE
FRONT MOVES INTO THE AREA FROM THE NW AND COLLIDES WITH THE
RETREATING DRYLINE...PRODUCING ENHANCED CONVERGENCE. THE
FRONT/DRYLINE IS EXPECTED TO BISECT THE FA FROM SW TO NE EARLY TUE
MORNING BEFORE BEGINNING TO RETREAT NWD DURING THE DAY. GUIDANCE
HAS BEEN PERSISTENTLY OUTPUTTING QPF ACROSS MUCH OF OUR FA TUESDAY
AFTERNOON AS WEAK WAA INTERCEPTS ADDITIONAL SYNOPTIC-SCALE LIFT IN
THE FORM OF WEAKLY PERTURBED SWERLY FLOW ALOFT. WE EXPECT TSTM
ACTIVITY WILL LIFT NWD INTO THE PANHANDLE BY EVENING. TUE AFTN MAY
PROVIDE THE BEST CHANCE FOR LOCATIONS ON THE CAPROCK TO RECEIVE
SOME WETTING RAIN AND WE HAVE RAISED POPS INTO THE CHC CATEGORY
ACROSS MOST OF THE AREA. DUE TO LOWER TEMPS AND DEEPER
MOISTURE...INSTABILITY WILL NOT BE QUITE AS STRONG AND DEEP-LAYER
SHEAR WILL BE WEAKENING...BUT WE COULD STILL HAVE SOME SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WINDS.

BY WED...A 596 DAM UPPER RIDGE WILL BUILD IN ACROSS TX WHILE THE
NEXT TROUGH ARRIVES ON THE WEST COAST. THIS WILL SET UP A SUB-
TROPICAL MOISTURE FEED FROM THE DESERT SW INTO CENTRAL NM WITH WTX
UNDERNEATH THE RIDGE.

HOWEVER...IN A NEW DEVELOPMENT...THE 0Z MED-RANGE GUIDANCE DOES NOT
MAINTAIN THE UPPER-RIDGE AS LONG OR AS STRONGLY ACROSS TX AS IT
DID IN PREVIOUS RUNS....WITH THE RIDGE AXIS SLIDING BACK EAST TO
THE MS VLY BY FRIDAY. IF THIS WERE TO BE THE CASE...OUR TEMPS MAY
BE SLIGHTLY COOLER AND THERE MAY BE A SLIGHTLY BETTER CHANCE FOR
DIURNAL TSTM ACTIVITY IN NM TO GRAZE OUR FAR WEST OR NW ZONES
WED...THU...AND FRI IN THE LATE EVENING AND OVERNIGHT PERIODS.
FOR NOW WE HAVE JUST NUDGED HIGH TEMPS A TAD LOWER AREA-WIDE AND
POPS HIGHER OUT WEST...BUT KEPT THESE BELOW MENTION FOR NOW UNTIL
THERE IS RUN-TO-RUN CONSISTENCY.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER WILL OCCUR WEST OF THE DRYLINE ACROSS THE
CAPROCK TODAY AS HOT...WINDY AND VERY DRY CONDITIONS CONSPIRE WITH
THE ONGOING DROUGHT AND EXTREMELY DRY FUELS. SUSTAINED SOUTH TO
SOUTHWEST WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS
AFTERNOON AS TEMPERATURES CLIMB TO OR ABOVE THE 100 DEGREE MARK AND
HUMIDITIES AGAIN PLUMMET TO AROUND 5 PERCENT. CONDITIONS WILL IMPROVE
TONIGHT AS THE WINDS DECREASE SLIGHTLY AND THE DRYLINE RETREATS
WESTWARD AND BRINGS GOOD RECOVERIES TO AT LEAST THE EASTERN 2/3RDS
OF THE AREA.

WARM...DRY AND BREEZY CONDITIONS WILL LIKELY LEAD TO A HIGH FIRE
DANGER WEST OF THE DRYLINE MONDAY AFTERNOON. TEMPERATURES IN THIS
AREA WILL BE SLIGHTLY LOWER THAN TODAY BUT RH VALUES ARE STILL
EXPECTED TO DROP BELOW 15 PERCENT FOR MUCH OF THE AFTERNOON. AND
WIND SPEEDS WILL LIKELY AGAIN BE IN THE 20 TO 30 MPH RANGE AT THE
20 FT LEVEL. DUE TO UNCERTAINTY REGARDING THE DRYLINE
MOVEMENT...CENTRAL AND EASTERN PORTIONS OF THE CAPROCK MAY OR MAY
NOT MEET THE 3-HRS OF RED FLAG CONDITIONS...ESPECIALLY ACROSS THE
SOUTHERN SOUTH PLAINS WHERE THE DRYLINE MAY TEND TO HANG UP TO THE
WEST. THUS WE WILL CONTINUE THE FIRE WEATHER WATCH.
LIGHTER WINDS AND IMPROVED MOISTURE LEVELS SHOULD LOWER THE FIRE
THREAT FOR THE REMAINDER OF THE EXTENDED FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        98  61  93  54  84 /  10  10  10  10  20
TULIA        101  69  95  57  86 /  10  20  10  10  30
PLAINVIEW    103  67  95  60  86 /  10  20  10  10  40
LEVELLAND    100  67  96  60  87 /  10  20  10  10  30
LUBBOCK      103  69  96  64  87 /  20  20  10  10  30
DENVER CITY  100  69  96  62  88 /  10  20  10  10  30
BROWNFIELD   102  70  96  62  87 /  20  20  10  10  30
CHILDRESS    103  70  94  67  90 /  20  20  20  30  30
SPUR         104  69  96  68  89 /  20  20  20  20  30
ASPERMONT    105  74  96  70  91 /  20  20  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>032-035>038-042>044.

RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041.

&&

23/33
Hazardous weather outlook, May 28, 10:00 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1000 PM CDT SAT MAY 28 2011

TXZ021>044-300300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1000 PM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER IS LIKELY SUNDAY AFTERNOON AND EVENING
ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE SOUTH PLAINS AND
FAR SOUTHERN TEXAS PANHANDLE. A RED FLAG WARNING IS IN EFFECT FOR
THIS AREA. A FIRE WEATHER WATCH IS ALSO IN EFFECT FOR THIS SAME
AREA ON MONDAY AS SIMILAR CONDITIONS MAY REDEVELOP.

ALSO...A COUPLE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AND MONDAY
AFTERNOON AND EVENING EAST OF A DRYLINE THAT WILL RESIDE MAINLY
ACROSS THE EASTERN SOUTH PLAINS. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. A THREAT
OF WILDFIRE IGNITIONS WILL ALSO EXIST WITH ANY CLOUD-TO-GROUND
LIGHTNING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:32 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Floyd, Hale and 8 more29 hr

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.